Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 210, NWS Mobile, AL

June 17, 2023Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jun 17, 2023, 1:18 PM CDT for Wayne County, Mississippi. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2023, 1:18 PM CDT (18:18 UTC)
Expired
Jun 17, 2023, 2:00 PM CDT
In force
42 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wayne County, MS

The radar

The Mobile radar (KMOB), 125 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 1:55 PM CDTHAIL 1.751 Wsw Waynesboro, MS
Jun 17, 1:55 PM CDTHAIL 1.751 Wsw Waynesboro, MS
Jun 17, 1:55 PM CDTHAIL 1.751 Wsw Waynesboro, MS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 12:55 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2023-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2023-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2534 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

042 
WUUS54 KMOB 171818
SVRMOB
MSC153-171900-
/O.NEW.KMOB.SV.W.0210.230617T1818Z-230617T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
118 PM CDT Sat Jun 17 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Western Wayne County in southeastern Mississippi...

* Until 200 PM CDT.

* At 117 PM CDT, a severe thunderstorm was located 5 miles south of
  Sandersville, or 5 miles east of Laurel, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Waynesboro and Clara. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3180 8894 3184 8857 3146 8867 3154 8894
TIME...MOT...LOC 1817Z 290DEG 19KT 3171 8905 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MM
3 follow-up statements
181 
WWUS54 KMOB 171835
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
135 PM CDT Sat Jun 17 2023

MSC153-171900-
/O.CON.KMOB.SV.W.0210.000000T0000Z-230617T1900Z/
Wayne MS-
135 PM CDT Sat Jun 17 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR WESTERN WAYNE COUNTY...

At 135 PM CDT, a severe thunderstorm was located over Mill Creek, or
11 miles east of Laurel, moving east at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Waynesboro and Clara. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3180 8894 3184 8857 3146 8867 3154 8894
TIME...MOT...LOC 1835Z 290DEG 19KT 3168 8894 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MM
665 
WWUS54 KMOB 171850
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
150 PM CDT Sat Jun 17 2023

MSC153-171900-
/O.CON.KMOB.SV.W.0210.000000T0000Z-230617T1900Z/
Wayne MS-
150 PM CDT Sat Jun 17 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR WESTERN WAYNE COUNTY...

At 149 PM CDT, a severe thunderstorm was located 6 miles southeast of
Mill Creek, or 12 miles west of Waynesboro, moving east at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Waynesboro and Clara. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3180 8894 3184 8857 3146 8867 3154 8894
TIME...MOT...LOC 1849Z 290DEG 19KT 3165 8885 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MM
144 
WWUS54 KMOB 171859
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
159 PM CDT Sat Jun 17 2023

MSC153-171908-
/O.EXP.KMOB.SV.W.0210.000000T0000Z-230617T1900Z/
Wayne MS-
159 PM CDT Sat Jun 17 2023

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WAYNE COUNTY WILL
EXPIRE AT 200 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Mississippi.

Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Wayne County until 245 PM CDT.

LAT...LON 3180 8894 3184 8857 3146 8867 3154 8894
TIME...MOT...LOC 1858Z 290DEG 19KT 3164 8880 

$$

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:06 PM CDT, 12 minutes earlier.

Area forecast discussion, Jun 17, 1:06 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
106 PM CDT Sat Jun 17 2023

...New AVIATION, NEAR TERM...

.AVIATION...
(18Z TAFS)
Issued at 106 PM CDT Sat Jun 17 2023

Showers and thunderstorms will impact the region again this
afternoon and evening. These storms will be capable of producing
damaging winds and hail. Torrential rainfall will occur as well
with periods of LIFR/IFR visibilities and MVFR ceilings likley.
Storms should taper off through the late evening with another
round of severe storms possible by early Sunday morning. Outside
of thunderstorms, winds remain generally out of the west southwest
at 10-15 knots before becoming light and variable overnight. /22

&&

.NEAR TERM...
(Now through Sunday)
Issued at 106 PM CDT Sat Jun 17 2023

The intense convective line that impacted our forecast area Friday
evening has pushed well offshore into the Gulf early this morning.
Surface analysis places a remnant outflow boundary along the
coast early this morning, with surface dewpoints having fallen
into the mid to upper 60s across the majority of our region behind
this feature. Higher dewpoints in the mid to upper 70s are
located not far to our west across southern and southwest MS and
over much of LA early this morning. Northwest flow aloft remains
prevalent across our region between ridging aloft extending from
TX/OK into the Upper Midwest and an upper level trough that is
located across the New England states/Eastern Seaboard and
adjacent western Atlantic.

Another shortwave impulse in the NW flow is already aiding in the
initiation of isolated to scattered showers and thunderstorms over
central and northern portions of MS early this morning, a few of
which are approaching our far northwestern counties. The latest
short term model trends indicate that low level W-SW flow should
aid in the advection of the higher dewpoint airmass back across
our forecast area over the next few hours, with dewpoints well
back into the sultry 70s by later this morning. The aforementioned
boundary should become oriented somewhere in the vicinity of
southeast MS and southwest AL later today, while additional
shortwave impulses in northwest flow translate overhead. The
atmosphere will become quite unstable again along and south of the
boundary with MLCAPE values on the order of 3000-4000 J/KG per
the latest model trends, while deep layer shear continues to range
between 40-50 kt. Scattered to numerous thunderstorms will re-
develop through the day, some of which will once again have the
potential to become severe with a damaging wind and large hail
threat, though there will be just enough 0-1 km SRH (150-200 m2/s2
per forecast soundings) available that a tornado cannot be ruled
out in discrete convection. Convective coverage looks to maximize
during the afternoon, potentially followed by a lull into the
evening as weak shortwave ridging builds overhead in the wake of
the shortwave. This will be short- lived as yet another fairly
potent shortwave trough looks to cross the Lower MS Valley late
tonight, potentially bringing another MCS with it across the state
of MS overnight. Will need to watch our CWA for the potential
arrival of this MCS by early Sunday morning. Even so, a very
unstable airmass will remain in place over our forecast area
Sunday afternoon and evening, with additional transient impulses
bringing the potential for organized intense convection to spread
across our forecast area Sunday afternoon and evening given strong
instability and favorable deep layer shear. The potential exists
for bowing segments capable of producing damaging winds in excess
of 70 mph to spread across our area along with instances of large
hail. The SPC Day 2 outlook brings an Enhanced Risk of severe
weather into our southeast MS and southwest AL counties on Sunday,
where shear and instability overlap will be most favorable for
severe weather.

Flooding concerns will also continue across our forecast area
through the weekend. Many locations remain saturated from heavy
rains over the past several days. Additional rounds of storms will
remain capable of producing torrential downpours with potential
for 2-4" of rain with locally higher totals to fall in a short
period of time. Given that some of the high resolution CAMs show
potential for excessive rainfall across portions of our CWA,
including southeast MS where heavy rains fell last evening (and
not to mention the recent record rainfall and extensive flooding
in the Pensacola area), we have opted to expand the Flood Watch to
include our entire forecast area through the weekend. High
dewpoints will result in increased heat indices outside of storms,
with maximum values up to around 105 degrees across southern
portions of the area today and in the vicinity of southeast MS and
far southwest AL on Sunday. A HIGH risk of rip currents will
continue along area beaches through early next week. /21

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      71  90  75  91  73  90  71  88 /  40  60  30  70  50  70  50  70
Pensacola   73  88  77  87  75  87  74  85 /  50  60  30  70  70  80  60  80
Destin      75  89  77  85  76  85  75  84 /  50  50  40  70  80  80  70  80
Evergreen   68  90  70  88  69  87  68  83 /  20  50  50  70  70  80  50  70
Waynesboro  69  89  71  90  69  90  69  85 /  20  60  60  70  40  60  30  60
Camden      66  87  69  87  68  87  67  83 /  10  40  60  70  60  70  40  60
Crestview   67  91  72  88  70  89  69  86 /  30  50  30  70  70  90  60  80

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through Monday morning for ALZ051>060-261>266.

     High Rip Current Risk through Tuesday evening for ALZ265-266.

FL...Flood Watch through Monday morning for FLZ201>206.

     High Rip Current Risk through Tuesday evening for FLZ202-204-206.

MS...Flood Watch through Monday morning for MSZ067-075-076-078-079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Local storm report, Jun 17, 9:57 AM CDT, 3 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
957 AM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Tornado          3 E Bucks               31.01N 87.97W
06/16/2023                   Mobile             AL   NWS Storm Survey

            An unusual anticyclonic tornado began just
            west of the Mobile River associated with the
            anticyclonic bookend vortex of a powerful
            Mesoscale Convective System moving across
            the area. The tornado likely began just west
            of the Mobile River based on a radar debris
            signature and continued to the southwest of
            Stockton near the Tensaw River. After
            completion of the storm survey, it was
            determined the tornado continued as an EF1
            cutting across the Tensaw river where a
            narrow path of trees snapped exists. The
            tornado turned to the east moving across
            Live Oak Road snapping and uprooting
            multiple pines and oaks. Past this, a lack
            of convergent damage suggests the tornado
            likely lifted somewhere on Live Oak Road
            prior to reaching State Highway 225.
            Additional intense straight line wind damage
            was surveyed near the path associated with
            the bookends RFD just to the north where
            straight line wind speed estimates were
            upwards of 90mph.

&&

MM
Local storm report, Jun 17, 10:01 AM CDT, 3 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1001 AM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Tstm Wnd Dmg     6 NW Latham             31.15N 87.90W
06/16/2023                   Clarke             AL   Public

            Corrects previous tstm wnd dmg report from 4
            E Bucks. Report of a capsized tugboat on the
            Mobile River with search and rescue. Time
            estimated by radar.

&&

MM
Local storm report, Jun 17, 10:44 AM CDT, 2 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1044 AM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Tornado          3 E Bucks               31.01N 87.97W
06/16/2023                   Mobile             AL   NWS Storm Survey

            Corrects previous tornado report from 3 E
            Bucks. An unusual anticyclonic tornado began
            just west of the Middle River associated
            with the anticyclonic bookend vortex of a
            powerful Mesoscale Convective System moving
            across the area. The tornado likely began
            just west of the Mobile River based on a
            radar debris signature and continued to the
            southwest of Stockton near the Tensaw River.
            After completion of the storm survey, it was
            determined the tornado continued as an EF1
            cutting across the Tensaw river where a
            narrow path of trees snapped exists. The
            tornado turned to the east moving across
            Live Oak Road snapping and uprooting
            multiple pines and oaks. Past this, a lack
            of convergent damage suggests the tornado
            likely lifted somewhere on Live Oak Road
            prior to reaching State Highway 225.
            Additional intense straight line wind damage
            was surveyed near the path associated with
            the bookends RFD just to the north where
            straight line wind speed estimates were
            upwards of 90mph.

&&

MM
Special weather statement, Jun 17, 12:49 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Mobile AL
1249 PM CDT Sat Jun 17 2023

ALZ053-055-171830-
Clarke AL-Monroe AL-
1249 PM CDT Sat Jun 17 2023

...A strong thunderstorm will impact portions of north central Monroe
and east central Clarke Counties through 130 PM CDT...

At 1249 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles east of Fulton, or 11 miles east of Grove
Hill, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Monroe and east central Clarke Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3173 8722 3149 8741 3174 8764 3177 8764
      3180 8760 3181 8756
TIME...MOT...LOC 1749Z 306DEG 15KT 3176 8759

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MM

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:06 PM CDTSpecial Weather StatementMOBStone39 min
Jun 16, 7:29 PM CDTSevere Thunderstorm WarningMOBGeorge, Greene, Perry46 min
Jun 16, 8:15 PM CDTSevere Thunderstorm WarningMOBPerry, Stone45 min
Jun 16, 8:23 PM CDTSpecial Weather StatementMOBGeorge52 min
Jun 16, 8:44 PM CDTSevere Thunderstorm WarningMOBStone46 min
Jun 16, 9:35 PM CDTSevere Thunderstorm WarningMOBWayne40 min
Jun 16, 10:14 PM CDTSpecial Weather StatementMOBWayne46 min
Jun 16, 10:45 PM CDTSevere Thunderstorm WarningMOBGreene, Perry, Wayne22 min
Jun 16, 11:03 PM CDTSpecial Weather StatementMOBGreene42 min
Jun 16, 11:15 PM CDTAreal Flood AdvisoryMOBGreene, Perry, Wayne3 hr
Jun 16, 11:42 PM CDTSpecial Weather StatementMOBGeorge, Perry48 min
Jun 17, 1:49 PM CDTSevere Thunderstorm WarningMOBGreene, Perry, Wayne41 min
Jun 17, 1:56 PM CDTSevere Thunderstorm WarningMOBWayne49 min
Jun 17, 2:01 PM CDTSevere Thunderstorm WarningMOBWayne44 min
Jun 17, 2:28 PM CDTSevere Thunderstorm Warning Considerable damage threatMOBGreene47 min
Jun 17, 3:06 PM CDTSevere Thunderstorm Warning Considerable damage threatMOBGeorge, Greene39 min
Jun 17, 3:12 PM CDTSpecial Weather StatementMOBWayne63 min
Jun 17, 3:14 PM CDTAreal Flood AdvisoryMOBWayne3 hr
Jun 17, 3:35 PM CDTSevere Thunderstorm Warning Considerable damage threatMOBGeorge40 min
Jun 17, 4:07 PM CDTSevere Thunderstorm WarningMOBGeorge, Greene, Perry38 min
Jun 17, 4:43 PM CDTSevere Thunderstorm WarningMOBGeorge, Greene36 min
Jun 17, 5:13 PM CDTAreal Flood AdvisoryMOBGeorge3 hr
Jun 17, 5:14 PM CDTAreal Flood AdvisoryMOBGeorge, Greene, Perry3 hr
Jun 17, 5:18 PM CDTSevere Thunderstorm WarningMOBGeorge, Greene, Perry42 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.